Colorado, 2017Funnel Clouds in Colorado, July 29, 2017
July 29, 2017 · NWS GJT · 2 events in 1 county or zone
Subtropical moisture fueled afternoon and evening thunderstorms in southwest Colorado, some with funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture fueled afternoon and evening thunderstorms in southwest Colorado, some with funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 29, 2:45 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
345 PM MDT Sat Jul 29 2017
.SHORT TERM...(Tonight through Sunday night)
Issued at 345 PM MDT Sat Jul 29 2017
Noticeable spin seen on radar this afternoon in southwestern
Colorado as a midlevel low pressure system treks across the state.
This low, acting in tangent with monsoonal moisture streaming in
from down south, has produced another day of scattered showers and
thunderstorms. While not as numerous as this time yesterday it'll
still be an active evening as storms will be capable of producing
heavy rain, gusty outflow winds, and small hail. This morning's
upper air sounding had a precipitable water of 1.17 inches so
still plenty of available moisture for storms to act on.
Drier air has continued to infiltrate northeast Utah and the
northwest corner of western Colorado this afternoon under
northerly flow aloft as a shortwave trough pushes through the
region. Radar has been pretty quiet in this area as a result with
webcams showing partly sunny skies. This gradual drying trend will
continue overnight as the shortwave moves through so most
convection will diminish after midnight, though some isolated
showers will linger over the San Juans through morning. Sunday's
forecast will be similar to today's with temperatures warming a
few degrees and perhaps fewer showers. Precipitable water values
are still forecast to exceed an inch further south so showers will
favor the central and southern Colorado mountains along the
Divide.
.LONG TERM...(Monday through Saturday)
Issued at 345 PM MDT Sat Jul 29 2017
From Monday onwards, high pressure builds in and is centered over
the Great Basin to our west. This will keep the flow generally
northerly. However, a few weak disturbances look to drop down
from the northwest late Monday and again Thursday which would
cause a slight uptick in convection. Some model differences pop up
with respect to timing and coverage and also the strength of the
disturbances so expect some changes to the forecast over the next
few days. Therefore, given model uncertainty, PoPs remain on the
conservative side for the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 29 2017
Scattered showers and thunderstorms can be expected through 03Z
this evening across SE Utah and much of western Colorado, although
drier air has infiltrated NW Utah and the NW corner of Colorado
where SKC will predominate. Locally heavy rainfall with some
storms will produce MVFR ceilings and visibilities. Some storms
will also produce small hail and wind gusts to 35 kts. A few
lingering showers will likely persist through the night and into
Sunday morning east of a KEGE-KCEZ line. Patchy fog in some
higher elevation valleys of SW Colorado and near the continental
divide of central Colorado 06Z-16Z could locally lower
ceilings/visibilities to the IFR category.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...JRP
Hazardous weather outlook, Jul 29, 3:49 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
449 AM MDT Sat Jul 29 2017
COZ001>014-017>023-UTZ022>025-027>029-301100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Sat Jul 29 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect scattered thunderstorms this afternoon and evening across
the entire area except for some lower elevations in east-central
and northeast Utah and northwest Colorado. The southern and
central mountains will be favored with some storms moving over
adjacent valleys. Locally heavy rain and small hail are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are expected to decrease from Sunday onward as high
pressure shifts to the west, cutting off the flow of monsoon
moisture.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Funnel Cloud, La Plata
- When
- July 29, 3:48 PM MST to 3:52 PM MST
- Where
- La Plata County, 5.68 mi ESE of Breen to 5.65 mi ESE of Breen
- Reported by
- Public
- Coordinates
- 37.148, -107.985
A funnel cloud was observed by a person who said that the condensation funnel dropped down very close to the ground, but was not sure if the rotation made contact with the ground.
Funnel Cloud, La Plata
- When
- July 29, 6:10 PM MST to 6:14 PM MST
- Where
- La Plata County, 0.96 mi W of Oxford
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -107.737
A funnel cloud that occurred just northeast of the Durango-La Plata County Airport was observed and photographed by many people.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704713, 704710.